advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From United States:

I was diagnosed with type 2 diabetes last three weeks due to a prescribed steroid I was using for a muscle injury. I was rushed to emergency room where my blood sugar was over 300 mg/dl [16.7 mmol/L]. After that, I was taken off the steroid slowly up until last week and, now, my sugar is always 70 mg/dl [3.9 mmol/L] to 100 mg/dl [5.6 mmol/L], but will go up to 120 mg/dl [6.7 mmol/L] to 150 mg/dl [8.3 mmol/L] immediately after meal, returning to normal within an hour or two. I want to know if this is normal. Am I going to ever get out of this or is it permanent?

Answer:

Technically, you are not suppose to be able to diagnose diabetes if you are on a medication that precipitates the diabetes. You could make a case that you have reverted to normal glucose tolerance. However, I would say you are at very high risk for developing diabetes and the medication has brought this out. It means you really have to watch yourself, have careful follow-up, and follow a healthy lifestyle. The most likely steroid that would cause diabetes would be a drug like prednisone that has glucocorticoid activity. It also has the effect of causing muscle atrophy.

JTL

DTQ-20080223194004
Original posting 26 Feb 2008
Posted to Diagnosis and Symptoms and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.